Hail, Chouteau
- When
- July 4, 4:00 PM MST
- Where
- Chouteau County, 16 mi E of Ft Benton
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.820, -110.325
A severe thunderstorm dropped 1.25 inch diameter hail at Fort Benton 16E.
An unstable airmass was responsible for the development of severe thunderstorms over a portion of North Central Montana. Hail the size of half dollars was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
An unstable airmass was responsible for the development of severe thunderstorms over a portion of North Central Montana. Hail the size of half dollars was reported. Strong winds also damaged crops and casued damage to numerous grain bins.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 4, 2:47 PM MST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 347 PM MDT SAT JUL 4 2009 .DISCUSSION... TODAY THROUGH MONDAY EVENING...LOCAL ENVIRONMENT BEGINNING TO DESTABILIZE OVER A WIDE AREA AS EVIDENCED BY NEW DEVELOPMENT OF SEVERAL MODERATE TO STRONG THUNDERSTORMS ACROSS THE CENTRAL PORTION OF THE FORECAST AREA. ALTHOUGH HILINE AREA HAS BEEN MOSTLY CLEAR AND DRY THIS AFTN...SHOULD BEGIN TO SEE STORMS DEVELOP THERE SHORTLY AS LEADING EDGE OF PACIFIC MOISTURE HAS CROSSED OVER THE DIVIDE IN GLACIER COUNTY AND IS HEADED EAST ALONG US/CAN BORDER. HALF- TO ONE-INCH DIAMETER HAIL AND 50-60 MPH WIND GUSTS WILL BE POSSIBLE WITH ANY OF THESE STORMS. MODELS MAINTAINED CONSISTENCY ON BRIEF STRENGTHENING THE UPPER RIDGE OVER THE NRN ROCKIES TOMORROW. THIS WILL TURN UPPER LEVEL FLOW A BIT MORE WESTERLY RESULTING IN TEMPS REACHING 8 TO 10 DEG ABOVE NORMAL TOMORROW AFTN. MODELS ALSO BRING ONE MORE PLUME OF PAC MOISTURE ACROSS THE TOP OF THE RIDGE...SO HAVE CONTINUED MENTION OF THUNDERSTORMS FOR SUN AFTN/EVE. RIDGE THEN WEAKENS AND MOVES INTO ERN MT ON MON IN RESPONSE TO UPPER LEVEL TROF COMING ASHORE IN BC/WA. TROF WILL PUSH NEW PLUME OF PAC MOISTURE OVER WESTERN HALF OF MT SO ANOTHER ROUND OF THUNDERSTORMS...SOME OF WHICH COULD BE STRONG...LOOKS LIKELY FOR MON AFTN/EVE. TEMPERATURES WILL REMAIN ABOVE NORMAL ON MON. WARANAUSKAS MONDAY NIGHT THROUGH THURSDAY NIGHT...THE ECMWF AND GFS MODELS ARE NOT IN AS GOOD AGREEMENT TONIGHT AS THEY WERE LAST NIGHT. THE MAIN DIFFERENCE DURING THIS FORECAST PERIOD IS HOW THEY HANDLE AN UPPER TROUGH OFF THE PACIFIC NORTHWEST COAST LATE MONDAY NIGHT. THE ECMWF IS MUCH FASTER THAN THE GFS IN MOVING THIS FEATURE THROUGH THE FORECAST AREA. THE ECMWF HAS IT MOVING THROUGH ON WEDNESDAY WHILE THE GFS MOVES IT THROUGH THURSDAY NIGHT. DESPITE THIS DIFFERENCE THE ECMWF AND GFS AGREE ON THE TREND OF INCREASING THE CHANCES OF PRECIPITATION FROM TUESDAY TO WEDNESDAY. OF COURSE WITH THE ECMWF THIS TREND IS DUE TO THE UPPER TROUGH MOVING INTO THE AREA. WITH THE GFS THERE IS A WEAK DISTURBANCE ALOFT THAT TRIGGERS SOME THUNDERSTORMS ON WEDNESDAY. THIS IDEA REVERSES ON THURSDAY AS THE GFS HAS THE UPPER TROUGH APPROACHING THE AREA WHICH RESULTS IN SOME THUNDERSTORMS. THE ECMWF ON THE OTHER HAND HAS A WEAK WEATHER DISTURBANCE ALOFT THAT TRIGGERS SOME THUNDERSTORMS. THE INHERITED CHANCE OF PRECIPITATION FORECASTS HANDLE THESE TRENDS WELL SO MADE ONLY A FEW MINOR CHANGES. ALSO THE INHERITED IDEA OF HAVING COOLER TEMPERATURES ON WEDNESDAY AND THURSDAY RELATIVE TO TUESDAY LOOKS GOOD BUT DID LOWER HIGHS FOR THURSDAY OVER THE PLAINS SOME. BLANK FRIDAY THROUGH SATURDAY....MODELS ARE NOT IN REAL GOOD AGREEMENT DURING THIS PERIOD. GFS BRINGS A WEAKENING TROUGH OVER A RIDGE CENTERED OVER THE SOUTHWEST U.S. WHILE THE ECMWF HAS THIS RIDGE BUILDING OVER WESTERN MONTANA. CONTINUITY FAVORS THE ECMWF WHICH WAS USED AS THE BASIS OF THIS FORECAST. PARTLY CLOUDY SKIES ARE EXPECTED FOR MOST LOCATIONS. OVER AND NEAR THE MOUNTAINS SUFFICIENT MOISTURE AND INSTABILITY RESULT IN MOSTLY CLOUDY SKIES WITH ISOLATED SHOWERS AND A FEW MAINLY AFTERNOON AND EVENING THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL BE MORE NUMEROUS OVER THE WESTERN MOUNTAINS. TEMPERATURES ARE EXPECTED TO CLIMB TO NEAR SEASONAL AVERAGES. EK && .AVIATION... UPDATED 1805Z. VFR CONDITIONS WILL GENERALLY PREVAIL ACROSS SOUTHWEST...CENTRAL... AND NORTH CENTRAL MONTANA THROUGH 18Z SUNDAY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH 21Z ACROSS THE AREA. STORMS HAVE ALREADY DEVELOPED ALONG A KDLN-TO-KLWT...WHICH WILL AFFECT THE KBZN KHLN KLWT TERMINALS. THE BEST CHANCE FOR BRIEF HEAVY RAINFALL WITH OCCASIONAL MVFR CONDITIONS WILL BE FROM KBZN NORTHEAST TO KLWT...WITH STRONG GUSTY WINDS AND HAIL POSSIBLE WITH THESE THUNDERSTORMS. SIMILAR THUNDERSTORMS WILL ALSO DEVELOP ALONG AND EAST OF A BOUNDARY FROM KCTB TO KLWT (INCLUDING KHVR) AFTER 20Z...BUT THERE IS A BETTER CHANCE FOR POTENTIALLY LARGE HAIL AND DAMAGING WIND GUSTS THERE. KGTF AND KHLN WILL LIKELY HAVE WEAKER STORMS. STORMS WILL GRADUALLY DIMINISH FROM WEST TO EAST THROUGH 06Z...BUT A CHANCE OF SHOWERS WILL PERSIST OVERNIGHT NEAR KHVR. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 56 86 59 84 / 20 20 20 20 CTB 51 80 53 79 / 20 20 20 30 HLN 57 89 59 89 / 20 20 20 20 BZN 52 89 54 90 / 30 20 20 20 WEY 40 74 43 77 / 50 30 30 30 DLN 51 82 54 81 / 30 30 30 20 HVR 53 87 55 87 / 20 20 20 20 LWT 51 82 54 82 / 30 20 20 30 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WARANAUSKAS LONG TERM...BLANK AVIATION...COULSTON WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 433 AM MDT SAT JUL 4 2009 MTZ009>011-013-044>049-051045- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON- 433 AM MDT SAT JUL 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...SOME STORMS MAY BE STRONG WITH GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY AND BECOME MORE SCATTERED ON MONDAY AS MOISTURE AND INSTABILITY INCREASE. SOME STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-012-014-015-050>055-051045- BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 433 AM MDT SAT JUL 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING WITH SOME STORMS BECOMING STRONG AND PRODUCE GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND BECOME MORE SCATTERED ON MONDAY. SOME STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS AND HAIL. THE THREAT FOR HAZARDOUS WEATHER IS EXPECTED TO DECREASE FOR TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
314 PM MDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL 10 SE CANYON CREEK 46.70N 112.11W
07/04/2009 E0.75 INCH LEWIS AND CLARK MT TRAINED SPOTTER
&&
JNSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
335 PM MDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 5 N CRAIG 47.15N 111.96W
07/04/2009 M0.25 INCH LEWIS AND CLARK MT TRAINED SPOTTER
HEAVY RAINFALL WITH 0.60 INCHES MEASURED.
&&
JNSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 350 PM MDT SAT JUL 4 2009 MTZ012-054-042230- CASCADE MT-MEAGHER MT- 350 PM MDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEAGHER AND SOUTHERN CASCADE COUNTIES UNTIL 430 PM MDT... AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTH OF CASCADE...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL SOUTHERN CASCADE COUNTY... RURAL NORTHWESTERN MEAGHER COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4718 11121 4693 11129 4704 11177 4722 11174 TIME...MOT...LOC 2150Z 289DEG 10KT 4710 11159
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 413 PM MDT SAT JUL 4 2009 MTZ009-010-042300- EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT- 413 PM MDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GLACIER COUNTY UNTIL 500 PM MDT... AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF BROWNING...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... BROWNING... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4875 11256 4841 11278 4864 11318 4879 11311 TIME...MOT...LOC 2213Z 305DEG 11KT 4866 11299
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
416 PM MDT SAT JUL 4 2009
MTZ050-042315-
JUDITH BASIN MT-
416 PM MDT SAT JUL 4 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JUDITH BASIN COUNTY
UNTIL 515 PM MDT...
AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTH OF STANFORD...MOVING SOUTHEAST AT
15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHERN JUDITH BASIN COUNTY...
RURAL SOUTHEASTERN JUDITH BASIN COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4673 10994 4674 11010 4671 11014 4670 11023
4686 11044 4701 11029 4688 10979
TIME...MOT...LOC 2216Z 303DEG 12KT 4688 11025PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
423 PM MDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 18 SW UTICA 46.78N 110.36W
07/04/2009 E0.25 INCH JUDITH BASIN MT TRAINED SPOTTER
SPOTTER REPORTED PEA SIZE HAIL WITH HEAVY RAIN.
&&
EGUSTAFSThe Great Falls radar (KTFX), 89 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
3 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
A severe thunderstorm dropped 1.25 inch diameter hail at Fort Benton 16E.
Thunderstorm winds in excess of 60 mph damaged numerous grain bins and flattened winter wheat fields at Fort benton 17E.
A severe thunderstorm dropped 1.25 inch diameter hail at Fort Benton 17E.
A funnel cloud was reported by law enforcement at Browning 10E.
A severe thunderstorm dropped 1 inch diameter hail at Browning 10E.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173565, 173557, 173558, 173559, 173561.